Hail, Reno
- When
- May 3, 11:35 PM CST
- Where
- Reno County, Hutchinson
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.067, -97.917
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 3, 10:00 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED UPDATE NATIONAL WEATHER SERVICE WICHITA KS 1100 PM CDT SAT MAY 3 2003 TNGT: LAPS SOUNDINGS DEPICT CAP THAT HAD STRENGTHENED BETWEEN 6 & 8 PM IS BEGINNING TO WEAKEN SLOWLY. NO COINCIDENCE THAT PER PROFILERS LOW- LEVEL JET PRESSING HARDER ON THROTTLE OVER NORTH-CENTRAL OK AS EVI- DENCED BY LAMONT OK PROFILER NEARLY DOUBLING S/SE 925-850MB FLOW FM 35-60KTS BETWEEN 02Z & 03Z, SETTING UP WELL-DEFINED W-E ORIENTED 925-850MB CONVERGENT AXIS OVER SC & SE KS. PER THESE REASONS HAVE ASSIGNED 30-40% POPS ACRS SC KS WHERE ELEVATED SCT TSRA STILL POSS- IBLE. MUCH HIGHER POPS ASSIGNED TO ALONG THE NE CORRIDOR WHERE PER CORFIDI VECTORS CONVECTIVE COMPLEX OVER WRN & CNTRL NEBRASKA SHOULD PROPAGATE SE ACRS THESE AREAS AS THEY APPROACH NOSE OF LOW-LEVEL JET. AM NOT ABANDONING THE CONVECTIVE SHIP JUST YET. ES --------------------------------------------------------------------- ...PRIMARY FORECAST CONCERN IS SVR WX POTENTIAL THRU SUN... SOME UNCERTAINTY AS TO HOW CONVECTIVE EVENT WILL PLAY OUT TONIGHT. SCATTERED CONVECTION CURRENTLY BREAKING OUT ON LEADING EDGE OF DEEPER MOISTURE FROM CTRL KS TO NE OK THIS AFTERNOON. FURTHER ACTIVITY POSSIBLE THROUGH THE EVENING AS THE DEEPER MOISTURE ADVECTION GAINS A MORE NORTHWARD COMPONENT. WHILE WE MAY SEE SOME CONVECTION DVLP ON DRYLINE THIS EVENING AND MOVE EASTWARD...CONCERN WE MAY SEE SCATTERED CONVECTION DEVELOP FROM CTRL KS TO CTRL OK LATE THIS EVNG AS LLJ INTENSIFIES. BIG QUESTION IS HOW STRONG THE CAP WILL BE IN THIS AREA...WHICH HOPEFULLY THE PLANNED 20Z OUN SOUNDING WILL ANSWER. IF EDGE OF CAP IS PRESENT HERE (HINTED BY 19Z TULSA ACARS-BASED SOUNDING)...MAY SEE STG/SVR CONVECTION DEVELOP ACROSS THE REGION. PRESENT FORECAST HAS LIKELY POPS...AND HATE TO LOWER DUE TO PRESENT UNCERTAINTY (PARTICULARLY WITH REGARD TO COVERAGE). AT THE MOMENT...PLAN IS FOR 60 POPS EASTERN ZONES...50 CTRL ZNS...40 NEAR BORDER W/ DDC FORECAST AREA. WHILE WE ARENT GETTING MUCH HEATING (ESP WRN/CTRL KS)...EXPECT DESTABILIZATION THROUGH LOW-LEVEL MOISTURE ADVECTION...THIS AND STRENGTHENING SHEAR MEANS ILL CONTINUE MENTION OF POTENTIAL SEVERE STORMS TNGT. SHOULD SEE SURFACE WINDS PICK UP DURING THE NIGHT AS SURFACE LOW INTENSIFIES OVER EASTERN COLORADO. FOR TMRW...BIG QUESTION IS WHERE DRYLINE WILL LIE WHEN CONVECTION INITIATION OCCURS IN THE AFTERNOON IN VERY UNSTABLE AIRMASS. ANTICIPATE DRYLINE TO MOVE ACROSS SOUTHCENTRAL KS DURING THE MORNING...AND LIE JUST EAST OF I-135 BY MIDDAY. WILL CONFINE MENTION FOR AFTN T-STORM CHANCES TO SOUTHEAST KS. WITH SOME SUNSHINE (DRY SLOT), LOW-LEVEL THICKNESS PROGS SUPPORT HIGHS IN 80-85 RANGE. WILL STRESS WINDY CONDITIONS IN FORECAST GIVEN TIGHT PRESSURE GRADIENT. FAIR WX SUN NGT THRU TUESDAY. WILL CONTINUE LOW POPS TUE NGT/WED. FOR THURS THRU WEEKEND...MEDIUM RANGE MODELS HAVE CHANGED A BIT FROM YESTERDAYS SOLUTION...SUGGESTING SOME CHANCE OF RAIN LATE FRI AND SAT. FOR NOW...WILL INTRODUCE LOW POPS FRI NGT/SAT...DONT WANT TO GO OVERBOARD GIVEN THAT MODEL SOLUTIONS COULD CHANGE AGAIN. BUMPED UP TEMP FORECAST FOR NEXT THURS-SAT BASED ON LOW-LEVEL THICKNESS PROGS, WHICH SUGGEST HIGH TEMPS THAN GFS-BASED MOS GUIDANCE. WOLF .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 127 PM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND LIKELY TONIGHT. THE PRIMARY THREAT WILL BE VERY LARGE HAIL. ISOLATED DAMAGING WINDS AND TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE EAST OF I-35. THUNDERSTORMS MAY INITIALLY DEVELOP ACROSS SOUTHEAST OR SOUTH CENTRAL KANSAS THIS AFTERNOON, GENERALLY EAST OF I-35. IF STORMS DEVELOP, THERE IS A GOOD CHANCE THAT SOME WILL BE SEVERE. THUNDERSTORM DEVELOPMENT IS LIKELY DURING THE EVENING WEST OF I-35, AND WILL THEN SPREAD/DEVELOP INTO SOUTHEAST KANSAS OVERNIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE EAST OF I-35. MOISTURE WILL CONTINUE TO INCREASE THROUGH TONIGHT, AS LOWER TO MID 60S DEWPOINTS OVER OKLAHOMA STREAM NORTH. STORMS MAY DEVELOP THIS AFTERNOON ALONG A DIFFUSE WARM FRONT AND THE LEADING EDGE OF DEEPER MOISTURE. LOW LEVEL WINDS WILL ALSO INCREASE MARKEDLY THIS EVENING, BRINGING ABUNDANT MOISTURE NORTHWARD. STORMS DEVELOP WEST OF I-35 THIS EVENING WILL EXPAND/DEVELOP EAST DURING THE NIGHT. THE IMPRESSIVE COMBINATION OF WIND SHEAR, INSTABILITY AND TEMPERATURE PROFILES IS IDEAL FOR LARGE HAIL. THE EXISTING MID LEVEL DRY AIR IS FAVORABLE FOR ISOLATED DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY IN SOUTHEAST KANSAS. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL, MOST LIKELY IN THE AFTERNOON. THE DRYLINE IS EXPECTED TO BE ALONG A SALINA, TO WICHITA TO WELLINGTON LINE SUNDAY MORNING. THE DRYLINE WILL MOVE THROUGH SOUTHEAST KANSAS DURING THE AFTERNOON. THE CHANCE OF THUNDERSTORMS WILL INCREASE TO THE EAST, WITH THE BEST CHANCE OF STORMS IN FAR SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN SOUTH CENTRAL AND SOUTHEAST KANSAS. ACTIVATION IS LIKELY TONIGHT REGIONWIDE. SPOTTER ACTIVATION IS POSSIBLE TOMORROW AFTERNOON IN SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON
The Wichita radar (KICT), 62 km away, was scanning. The volume nearest the first event began at 05:33 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351021, 5351022, 5351023, 5351024.